Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 98, NWS Marquette, MI

September 21, 2012

NWS Marquette, MI issued this small craft advisory at Sep 21, 2012, 5:15 AM EDT. It took effect at Sep 21, 2012, 10:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 21, 2012, 5:15 AM EDT (09:15 UTC)
In effect from
Sep 21, 2012, 10:00 AM EDT
Expired
Sep 21, 2012, 7:00 PM EDT
In force
9 hr
Issued by
NWS Marquette, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Sep 21, 1:38 AM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Sep 21, 1:38 AM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
138 AM EDT FRI SEP 21 2012

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 420 PM EDT THU SEP 20 2012

DEFINITELY MORE FALL LIKE THIS WEEK WITH AN UPPER LEVEL LOW SITUATED
ACROSS THE GREAT LAKES REGION. IN FACT...TEMPS HAVE BEEN COLD ENOUGH
TO ALLOW MIXED PRECIPITATION TO FALL IN SOME LOCATIONS THIS WEEK.
FOR THIS SHORT TERM PERIOD THE MAIN CONCERN WILL STILL BE THIS LOW
PRESSURE SYSTEM...WHICH WILL CONTINUE TO BRING CHANCES OF
PRECIPITATION AND COOL WEATHER TO UPPER MICHIGAN.

MODELS SEEM TO HAVE A GOOD HANDLE ON THE SYSTEM...WITH THE
NEGATIVELY TILTED 500MB TROUGH SITUATED DIRECTLY OVER THE GREAT
LAKES TODAY. WITH THE AMPLIFYING RIDGE OVER THE WESTERN UNITED
STATES AND A 300MB JET MAX ROUNDING THE BASE OF THE
TROUGH...EXPECTING THE SURFACE LOW TO DEEPEN THROUGH FRIDAY NIGHT BY
THE TIME IT REACHES HUDSON BAY. THE LOW WILL REMAIN OVER THE BAY
THROUGH FRIDAY AFTERNOON...AS IT BECOMES MORE VERTICALLY STACKED. IN
THE MEANTIME HOWEVER...SHORTWAVES WILL ROUND THE BASE OF THE TROUGH
AND GENERATE ON AND OFF PRECIPITATION CHANCES ACROSS THE CWA. THE
NEXT SHORTWAVE WILL SLIDE THROUGH TONIGHT...BRINGING PRECIPITATION
TO MAINLY THE WESTERN CWA AND THEN MOVING EASTWARD INTO CENTRAL AND
EASTERN UPPER MICHIGAN THROUGH FRIDAY AFTERNOON.

IN ADDITION TO THE UPPER LEVEL SUPPORT MOVING THROUGH...850MB TEMPS
WILL BE COOL ENOUGH TO GENERATE INSTABILITY OVER LAKE SUPERIOR.
TONIGHT INTO FRIDAY MORNING...MOST AREAS OVER THE LAKE WILL BE IN
THE 1-2 C RANGE. ONCE THE NEXT SHORTWAVE PASSES INTO EASTERN UPPER
MI WE WILL SEE 850MB TEMPS IN THE WEST BRIEFLY DROP BELOW 0C. THIS
PUTS DELTA-T AROUND 14-17 C WITH LAKE TEMPS AROUND 16C. EXPECT SOME
LAKE ENHANCEMENT IN AREAS FAVORED BY WESTERLY TO NORTHWESTERLY FLOW
DURING THIS TIME...SO HAVE KEPT HIGHER POPS IN THESE AREAS. TOWARDS
THE AFTERNOON HOURS ON FRIDAY...WITH CONVECTIVE TEMPS AROUND 50F AND
AROUND 300-400 J/KG OF CAPE ACROSS MUCH OF THE CWA CANNOT RULE OUT A
RUMBLE OF THUNDER WITH SOME OF THE SHORTWAVE GENERATED SHOWERS. BY
THIS TIME PERIOD...MOST OF THE SHOWERS WILL BE CONFINED TO THE EAST
AS THE SHORTWAVE WILL BE CENTERED ACROSS WESTERN-CENTRAL UPPER
MICHIGAN.

WITH A WEAK SURFACE TROUGH IN PLACE AND THE SURFACE LOW OVER JAMES
BAY FOR THE PERIOD...EXPECTING GUSTY WINDS IN THE 20-30 KNOT RANGE
FROM THIS MORNING AND AFTERNOON TO WEAKEN.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 420 PM EDT THU SEP 20 2012

MID-LEVEL TROUGHING OVER THE EASTERN HALF OF CANADA WILL CONTINUE TO
BRING COOL AND UNSETTLED WEATHER TO THE UPPER GREAT LAKES THROUGH
THE WEEKEND. TEMPERATURES THEN RETURN TO NEAR-NORMAL STARTING MONDAY
AS HIGH PRESSURE BUILDS INTO THE REGION. HOWEVER...MULTIPLE NIGHTS
OF PATCHY FROST WILL BE POSSIBLE INTERIOR WEST.

FRIDAY NIGHT THROUGH SUNDAY...

A STRONG MID-LEVEL TROUGH WILL BE ROTATING OVER ONTARIO AND SENDING
A COMPACT SHORTWAVE TROUGH THROUGH NORTHERN MN INTO WI FRIDAY NIGHT.
THIS WILL BRING A SLIGHT DECREASE IN PRECIP CHANCES...ESPECIALLY
WEST...AS AN AVA REGIME KICKS IN FOR 6-12 HRS WHILE THE MAIN VORT
MAX TRACKS ACROSS WI. LAKE EFFECT/ENHANCED SHOWERS WILL ALSO
DIMINISH SOMEWHAT BECAUSE OF WEAKENING SFC WINDS. HAVE BACKED OFF ON
POPS TO CHANCE ACROSS THE WEST RIGHT ALONG LAKE SUPERIOR WHILE
MAINTAIN ONGOING FORECAST OF HIGH CHANCE POPS FOR THE EAST HALF
WHERE TROUGH INFLUENCE WILL STILL BE PRESENT. MINIMAL UPPER-LEVEL
JET SUPPORT SHOULD ALSO LIMIT PRECIP POTENTIAL SOMEWHAT. KEPT SLIGHT
SLEET/GRAUPEL CHANCE IN THE GRIDS AS SOME LAKE SHOWERS WILL BE
CAPABLE OF MIXING DEEP ENOUGH FOR ACCRETION PROCESSES TO PLAY A ROLE.

SATURDAY IS STARTING TO LOOK RATHER INTERESTING IN TERMS OF MODEL
EVOLUTION OF THE SYSTEM MOVING THROUGH THE AREA. HIGH PRESSURE OF
1031MB OVER THE DAKOTAS WILL BEGIN IMPINGING ON THE DEPARTING 1005MB
OVER SOUTHERN ONTARIO. THE BEST ISALLOBARIC COMPONENT OF THE WIND
WILL BE DIRECTED FROM MN TO LOWER MI...SO DO NOT EXPECT IT TO
INFLUENCE WINDS TOO MUCH HERE. CURRENTLY THINK THERE WILL BE STRONG
NORTH WINDS OF 20-30MPH NEAR THE LAKE...WITH SOME GUSTS WELL INTO
THE 30S. ONE CONCERN...HOWEVER...IS THE EFFECT THAT THE WARM WATERS
OF LAKE SUPERIOR WILL HAVE ON THE DEPARTING LOW. IF THE LOW IS
STUBBORN IN MOVING OUT THE THE AREA...THE EASTERN PORTION OF THE
LAKE MAY KEEP A PRESSURE TROUGH EXTENDING WESTWARD AWAY FROM THE
LOW...THUS INCREASING THE PRESSURE GRADIENT. SET-UP SEEMS FAIRLY
SIMILAR TO A STRONG WIND EVENT AT THE END OF SEPTEMBER 2011. MODELS
STRUGGLED TO HANDLE THIS EVENT UP UNTIL A DAY BEFORE...SO DO NOT
WANT TO UNDERPLAY THIS TOO MUCH YET. MODEL TRENDS WILL TELL IN TIME
IF THIS SEEMS LIKE A POSSIBILITY. IF SO...WILL NOT BE SURPRISED IF
AT LEAST A WIND ADVISORY WILL BE NEEDED FOR THE KEWEENAW AND EASTERN
COUNTIES NEAR LAKE SUPERIOR.

NOW ON TO PRECIP FOR SATURDAY. MODIFIED LAKE SOUNDINGS USING WATER
TEMP OF 15C AND H8 TEMPS OF -2 TO -4C REVEAL LAKE-INDUCED CAPE
VALUES APPROACHING AN IMPRESSIVE 1000-1300J/KG. RESULTING CONVECTIVE
CLOUD DEPTHS WILL ALSO BE OVER 20KFT. WITH A FREEZING LEVEL AT
3-4KFT...AM EXPECTING SEVERAL STRONGER LAKE SHOWERS TO CONTAIN
GRAUPEL...WITH UP TO DIME-SIZED STONES POSSIBLE WITH THE STRONGEST
SHOWERS. HAVE ALSO INCLUDED THUNDER IN THE FORECAST GIVEN DECENT
CAPE AND PLENTY OF CHARGE SEPARATION.

EXPECT THESE SHOWERS TO CONTINUE INTO SUNDAY...WHILE GRADUALLY
EASING OFF FROM WEST TO EAST AS HIGH PRESSURE BUILDS INTO THE AREA
AND WINDS LIGHTEN AND TURN MORE FROM THE WEST.

SUNDAY NIGHT THROUGH MONDAY NIGHT...
SOME AREAS THAT CLEAR OUT SUNDAY NIGHT INTERIOR WEST WILL DROP INTO
THE LOW TO MID 30S AND MAY SEE AREAS OF FROST DEVELOP. WINDS AND
CLOUD COVER WILL BE A LIMITING FACTOR THOUGH.

MODEL DISCREPANCIES DEVELOP WITH THE HANDING OF A PIECE OF ENERGY
THAT ROTATES AROUND THE BACKSIDE OF THE DEPARTING MID-LEVEL TROUGH.
THE GFS IS MUCH FARTHER WEST WITH THIS FEATURE AND BRINGS IT FAIRLY
CLOSE TO NORTHERN LAKE SUPERIOR. THE ECMWF KEEPS THE SHORTWAVE
TROUGH AS FAR NORTH AS JAMES BAY...WHILE THE GEM IS A COMPROMISE
BETWEEN THE TWO. PREVIOUS FORECAST KEEPS NEARLY ALL PRECIP IN
ONTARIO...AND DO NOT SEE ANY REASON TO MAKE ANY BIG CHANGES TO THAT
ATTM CONSIDERING SOME DRY AIR FROM THE NORTHERN PLAINS WILL BE
FILTERING INTO THE REGION.

TUESDAY NIGHT THROUGH THURSDAY...
THE CURRENT WESTERN CANADIAN RIDGE WILL UNDERGO DEAMPLIFICATION AS
IT CROSSES INTO THE NORTHERN PLAINS. STRONG SFC HIGH PRESSURE AHEAD
OF THIS RIDGE WILL DRIFT EASTWARD ACROSS THE UPPER GREAT LAKES ON
TUESDAY NIGHT. WITH LIGHT WINDS...LOW PWAT VALUES BELOW 0.3
INCHES...AND MINIMAL CLOUD COVER...MUCH OF WESTERN UPPER MI COULD
SEE A WIDESPREAD FREEZE. IT IS A LITTLE FAR OUT RIGHT NOW TO
GUARANTEE THAT ALL LOCATIONS WILL SEE TEMPERATURES INTO THE
20S...BUT AM CONFIDENT ENOUGH TO MENTION FROST IN THE FORECAST.

MODELS CONTINUE TO KEEP HIGH PRESSURE IN CONTROL THROUGH
THURSDAY...BRINGING DRY WEATHER. TEMPS WILL BE NEAR TO SLIGHTLY
BELOW NORMAL FOR HIGHS.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 136 AM EDT FRI SEP 21 2012

A SERIES OF SHORTWAVES WILL ROTATE THROUGH THE AREA AROUND A LARGE
UPPER TROUGH IN PLACE OVER THE REGION. THIS WILL MAKE FOR PERIODS OF
SHOWERS THROUGH MUCH OF THE 06Z TAF PERIOD. A BRIEF BREAK IN PRECIP
LOOKS TO BE IN STORE FOR CMX AND SAW UNTIL TOWARD DAYBREAK WHEN ONE
OF THE AFOREMENTIONED SHORTWAVES MOVES INTO THE AREA. RAIN ALREADY
MOVING INTO IWD AREA WILL OVERSPREAD MUCH OF THE AREA THROUGH THE
MORNING...BUT CONDITIONS SHOULD STAY VFR OR MAYBE HIGH END MVFR.
WINDS WILL TURN MORE NORTHERLY THROUGH THE TAF PERIOD...RESULTING IN
CONDITIONS COMING BACK DOWN AT SAW AND IWD LATE IN THE PERIOD AS
WINDS COME OFF LAKE SUPERIOR. &&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 420 PM EDT THU SEP 20 2012

GUSTY WESTERLY WINDS WILL BEGIN TO DIE DOWN TONIGHT INTO SATURDAY AS
LOW PRESSURE MOVES FROM JUST NORTH OF LAKE SUPERIOR INTO HUDSON BAY.
WITH A WEAK SURFACE LOW PRESSURE TROUGH IN PLACE...WINDS ARE
EXPECTED TO REMAIN BELOW 25 KNOTS THROUGH FRIDAY NIGHT. SATURDAY
INTO SUNDAY UPPER MICHIGAN WILL BE CAUGHT BETWEEN EXITING LOW
PRESSURE AND APPROACHING HIGH PRESSURE...LEADING TO A TIGHTER
PRESSURE GRADIENT. THIS WILL BRING NORTHERLY WINDS IN THE 20 TO 30
KNOT RANGE FOR SATURDAY AFTERNOON...WITH A FEW GALE FORCE GUSTS TO
35 KNOTS ACROSS EASTERN LAKE SUPERIOR. A FEW WATERSPOUTS COULD BE
POSSIBLE WITH CONVECTIVE SHOWERS ACROSS THE SOUTHERN HALF OF THE
LAKE ON SATURDAY...BUT STRONG WINDS WILL BE A MAJOR LIMITING FACTOR.
ON MONDAY WINDS WILL BACK TO THE SOUTHWEST...BECOMING AS HIGH AS 30
KNOTS ACROSS THE WEST AND NORTH CENTRAL PORTIONS OF THE LAKE.
OTHERWISE...WINDS THROUGHOUT THE REMAINDER OF THE FORECAST PERIOD ARE
EXPECTED TO REMAIN BELOW 20 KNOTS.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...MCD
LONG TERM...TK
AVIATION...TITUS
MARINE...MCD/TK
Hazardous weather outlook, Sep 20, 4:12 PM EDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
412 PM EDT THU SEP 20 2012

MIZ001>007-009>014-084-085-211200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
412 PM EDT THU SEP 20 2012 /312 PM CDT THU SEP 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR FRIDAY THROUGH
SATURDAY EVENING. SOME HEAVY SHOWERS AND THUNDERSTORMS MAY PRODUCE
UP TO DIME SIZED SLEET OR SMALL HAIL.

GUSTY NORTH WINDS UP TO 35 MPH WILL BE POSSIBLE ACROSS THE KEWEENAW
PENINSULA AND EAST ALONG LAKE SUPERIOR ON SATURDAY.

AREAS OF FROST WILL BE POSSIBLE INTERIOR WEST HALF SUNDAY AND TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-211200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
412 PM EDT THU SEP 20 2012 /312 PM CDT THU SEP 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR FRIDAY THROUGH
SATURDAY EVENING.

THERE IS A POSSIBILITY OF WATERSPOUTS FRIDAY AND SATURDAY.

A FEW NORTHERLY GALE FORCE GUSTS UP TO 35 KNOTS WILL BE POSSIBLE
ACROSS THE EAST HALF OF LAKE SUPERIOR ON SATURDAY AND SATURDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-211200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
412 PM EDT THU SEP 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR FRIDAY THROUGH
SATURDAY.

THERE IS A POSSIBILITY OF WATERSPOUTS FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KLUBER

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 10:47 PM EDTSmall Craft AdvisoryMQT7 hr
Sep 21, 5:15 AM EDTGale WatchMQT12 hr
Sep 21, 11:02 AM EDTSmall Craft AdvisoryMQT66 hr
Sep 21, 5:15 PM EDTGale WarningMQT32 hr

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.